Convergence analysis of a projection algorithm for variational inequality problems

  • Biao Qu
  • Changyu Wang
  • Fanwen MengEmail author


In this paper, we propose a projection based Newton-type algorithm for solving the variational inequality problems. A comprehensive study is conducted to analyze both global and local convergence properties of the algorithm. In particular, the algorithm is shown to be of superlinear convergence when the solution is a regular point. In addition, when the Jacobian matrix of the underlying function is positive definite at the solution or the solution is a non-degenerate point, the algorithm still possesses its superlinear convergence. Compared to the relevant projection algorithms in literature, the proposed algorithm is of remarkable advantages in terms of its generalization and favorable convergence properties under relaxed assumptions.


Variational inequality problem Global convergence Local convergence rate Regular solution 

Mathematics Subject Classification

90C33 65K15 49M15 



The authors thank the anonymous reviewers for the insightful and constructive comments and suggestions, which helped to improve the presentation of the paper.


  1. 1.
    Chua, C.B., Hien, L.T.K.: A suprlinearly convergent smoothing Newton continuation algorithm for variational inequalities over definable sets. SIAM J. Optim. 25, 1034–1063 (2015)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Daryina, A.N., Izmailov, A.F., Solodov, M.V.: A class of active-set Newton methods for mixed complementarity problems. SIAM J. Optim. 15, 409–429 (2004)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Dunn, J.C.: On the convergence of projected gradient processes to singular critical points. J. Optim. Theory Appl. 56, 203–216 (1987)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Facchinei, F., Soares, J.: A new merit function for nonlinear complementarity problem and a related algorithm. SIAM J. Optim. 7, 225–247 (1997)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Facchinei, F., Pang, J.S.: Finite-dimensional Variational Inequalities and Complementarity Problems. Springer, New York (2003)zbMATHGoogle Scholar
  6. 6.
    Ferris, M.C., Pang, J.S.: Nondegenerate solutions and related concepts in affine variational inequalities. SIAM J. Control Optim. 34, 244–263 (1996)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Ge, Z.L., Ni, Q., Zhang, X.: A smoothing inexact Newton method for variational inequalities with nonlinear constraints. J. Inequal. Appl. (2017). MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Harker, P., Pang, J.S.: Finite-dimensional variational inequality and nonlinear complementarity problems: a survey of theory, algorithms and applications. Math. Program. 48, 161–220 (1990)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Kanzow, C., Fukushima, M.: Theoretical and numerical investigation of the D-gap function for box conatrainted variational inequalities. Math. Program. 83, 55–87 (1998)zbMATHGoogle Scholar
  10. 10.
    More, J.J.: Coercivity conditions in nonlinear complementarity problems. SIAM Review 16, 1–16 (1974)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Pang, J.S.: Inexact Newton methods for the nonlinear complementarity problem. Math. program. 36, 54–71 (1986)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Peng, J.M., Fukushima, M.: A hybrid Newton method for solving the varitational inequality problem via the D-gap function. Math. Program. 86, 367–386 (1999)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Qi, H.D.: A regularized smoothing Newton method for box constrained variational inequality problems with \({\rm P}_{{0}}\)-functions. SIAM J. Optim. 10, 315–330 (1999)CrossRefGoogle Scholar
  14. 14.
    Qi, H.D., Liao, L.Z.: A smoothing Newton method for general nonlinear complementarity problems. Comput. Optim. Appl. 17, 231–253 (2000)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Qi, L.Q.: Boundedness and regularity properties of semismooth reformulations of variational inequalities. J. Glob. Optim. 35, 343–366 (2006)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Robinson, S.M.: Strongly regular generlized equations. Math. Oper. Res. 5, 43–62 (1980)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Schaible, S., Karmamardian, S., Crouzeix, J.-P.: Characteirizations of generalized monotone maps. J. Optim. Theory Appl. 76, 399–413 (1993)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Solodov, M.V.: A class of globally convergent algorithms for pseudomonotone variational inequalities, complementarity: applications, algorithms and extension. In: Ferrs, M. C., Mangasarian, O. L., Pang, J. S. (eds.) Applied Optimization, pp. 297–315. 50, Kluwer Academic Publishers, Dordrecht (2001)CrossRefGoogle Scholar
  19. 19.
    Solodov, M.V., Svaiter, B.F.: A truly globally convergent Newton-type method for the monotone nonlinear complementarity problem. SIAM J. Optim. 10, 605–625 (2000)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Solodov, M.V., Svaiter, B.F.: A new proximal-based globalization strategy for the Josephy-Newton method for variational inequalities. Optim. Method Softw. 17, 965–983 (2002)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Sun, D.: A regularization Newton method for solving nonlinear complementarity problems. Appl. Math. Optim. 40, 315–339 (1999)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Sun, D., Womersley, R.S.: A new unconstrained differentiable merit function for box constrained variational inequality problems and a damped Gauss–Newton method. SIAM J. Optim. 9, 388–413 (1999)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Sun, D., Womersley, R.S., Qi, H.Q.: A feasible semismooth asymptotically Newton method for mixed complementarity problems. Math. Program. 94, 167–187 (2002)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Sun, D.: A class of iterative methods for solving nonlinear equations. J. Optim. Theory Appl. 91, 123–140 (1996)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Taji, K., Fukushima, M.: Optimization based globally convergent methods for the nonlinear complementarity problems. J. Oper. Res. Soc. Jpn. 37, 310–331 (1994)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Xiu, N.H., Zhang, J.Z.: Some rencent advances in projection-type methods for variational inequalities. J. Comput. Appl. Math. 152, 559–585 (2003)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Xiu, N.H., Wang, C.Y., Zhang, J.Z.: Convergence properties of projection and contraction methods for variational inequality problems. Appl. Math. Optim. 43, 147–168 (2001)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Yamashita, N., Fukushima, M.: The proximal point algorithm with genuine superlinear convergence for the monotone complemetarity problem. SIAM J. Optim. 11, 364–379 (2000)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Zarantonello, E.H.: Projections on convex sets in Hilbert space and spectral theory I and II. In: Zarantonello, E.H. (ed.) Contribution to Nonlinear Functional Analysis, pp. 237–424. Academic Press, New York (1971)CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Institute of Operations ResearchQufu Normal UniversityRizhaoChina
  2. 2.Transportation Engineering CollegeDalian Maritime UniversityDalianChina

Personalised recommendations